Utah, 2009Winter Storm in Utah, March 25 to 26, 2009
March 25 to 26, 2009 · NWS SLC · 5 events in 5 counties and zones
A strong and moist Pacific storm system brought heavy snow to northern and central Utah, with particularly heavy snowfall across the higher terrain.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and moist Pacific storm system brought heavy snow to northern and central Utah, with particularly heavy snowfall across the higher terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 24, 8:07 PM MST, 4 hours 53 minutes earlier.
Area forecast discussion, Mar 24, 8:07 PM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
907 PM MDT TUE MAR 24 2009
.SYNOPSIS...A WEAK SYSTEM WILL AFFECT PRIMARILY NORTHERN PORTIONS
OF UTAH TONIGHT. A STRONGER SYSTEM WILL IMPACT MOST OF THE REGION
TOMORROW AFTERNOON INTO THURSDAY. ANOTHER COLD FRONT MAY IMPACT
THE GREAT BASIN SUNDAY.
&&
.DISCUSSION...DEEP LAYER NORTHWESTERLY FLOW IN PLACE ACROSS THE
WESTERN CONUS THIS EVENING. WEAK SHORTWAVE TROUGH AND ASSOCIATED
JET STREAK CURRENTLY PROGRESSING THROUGH THE FORECAST AREA. WEAK
ASCENT ASSOCIATED WITH THIS FEATURE COMBINED WITH A MARGINALLY
UNSTABLE ATMOSPHERE IS ALLOWING FOR SCATTERED SHOWERS THIS EVENING
ACROSS NORTHERN UT. ANTICIPATE THESE TO LINGER THROUGH THE
REMAINDER OF THE EVENING BEFORE SLOWLY DIMINISHING AFTER MIDNIGHT
AS JET AXIS SHIFTS EAST. MINOR ACCUMULATIONS WILL REMAIN
POSSIBLE...PRIMARILY ON GRASSY AND ELEVATED SURFACES. GOING
FORECAST SEEMS TO HANDLE SITUATION WELL...AND WILL CONTINUE TO
SUPPLEMENT WITH NOWCASTS.
STRONGER AND COLDER SHORTWAVE TROUGH AND ACCOMPANYING JET
STREAK...CURRENTLY ALONG THE BRITCOL COAST...IS FORECAST TO DROP
INTO THE INTERIOR WEST DURING THE DAY WEDNESDAY. ANTICIPATE
PRECIPITATION TO DEVELOP AHEAD OF THIS FEATURE WITHIN WEAK WARM
ADVECTION REGIME BY LATE WEDNESDAY MORNING ACROSS THE NORTHERN
MOUNTAINS...BECOMING WIDESPREAD AND HEAVY LATE IN THE AFTERNOON
THROUGH WEDNESDAY NIGHT AS DEEP LAYER ASCENT...IN RESPONSE TO
COMBINATION OF PVA AND JET DYNAMICS...STRENGTHENS. MODELS SUGGEST
A CHANGEOVER TO SNOW ALONG THE VALLEY FLOORS WILL LIKELY HOLD OFF
UNTIL THE EVENING HOURS. AS SURFACE TEMPS COOL MAY SEE
ACCUMULATIONS ALONG AREA ROADWAYS.
OTHER CONCERN IS POTENTIAL FOR LAKE EFFECT SNOWFALL LATE WEDNESDAY
NIGHT INTO THURSDAY MORNING AS COLDEST 700MB AIR /-12 TO -14C/
SPREADS ACROSS NORTHERN UT. GOING WINTER STORM WATCH LOOKS GOOD
FOR THE HIGHER TERRAIN. WILL LIKELY NEED SOME TYPE OF WINTER
WEATHER HEADLINE FOR MOST NORTHERN AND CENTRAL VALLEYS AS WELL.
&&
.AVIATION...SURFACE WINDS AT THE SLC TERMINAL SHOULD BECOME
PREVAILING SOUTHEASTERLY BETWEEN 03Z AND 05Z. PERIODS OF MVFR
CONDITIONS IN SNOW SHOWERS WILL BE POSSIBLE THROUGHOUT THE
NIGHT...BUT FOR THE MOST PART VFR CONDITIONS WITH CEILINGS AROUND
5000FT AGL SHOULD BE EXPECTED.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM NOON WEDNESDAY TO 4 PM THURSDAY FOR
UTZ007-UTZ008-UTZ009-UTZ010-UTZ517-UTZ518.
WY...NONE.
&&
SEAMAN/SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Mar 24, 2:21 PM MST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
321 PM MDT TUE MAR 24 2009
UTZ001>016-019>021-517-518-WYZ021-252130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
321 PM MDT TUE MAR 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WEAK SYSTEM WILL BRING AREAS OF LIGHT SNOW TO THE NORTHERN
MOUNTAINS AND A CHANCE OF RAIN AND SNOW TO THE NORTHERN VALLEYS
OF THE OUTLOOK AREA BEGINNING THIS EVENING AND TONIGHT.
TEMPERATURES WILL REMAIN BELOW NORMAL ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONGER AND COLDER SYSTEM IS FORECAST TO CROSS THE OUTLOOK
AREA WEDNESDAY INTO THURSDAY. SIGNIFICANT SNOW AMOUNTS ARE LIKELY
AGAIN IN THE MOUNTAINS...PARTICULARLY OVER CENTRAL UTAH...WITH A
CHANCE OF SIGNIFICANT ACCUMULATION IN THE WESTERN VALLEYS. THIS
SYSTEM WILL BE ACCOMPANIED BY A STRONG COLD FRONT...RESULTING IN
CONTINUED BELOW NORMAL TEMPERATURES OVER THE OUTLOOK AREA. WINDS
ARE EXPECTED TO BECOME QUITE STRONG AND GUSTY BEHIND THE
FRONT...WHICH COULD RESULT IN AREAS OF BLOWING AND DRIFTING SNOW.
A BRIEF DRYING AND WARMING TREND IS FORECAST FOR FRIDAY AND
SATURDAY. ANOTHER SYSTEM COULD IMPACT NORTHERN PORTIONS OF THE
OUTLOOK AREA ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Winter Storm, Wasatch Mountains I-80 North
- When
- March 25, 1:00 AM MST to March 26, 11:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- COOP Observer
Snowbasin Mid-Bowl received 22 inches of new snow with 2.61 liquid equivalent, while Emigration Canyon received 15 inches of snow. Other liquid measurements across the area included 4.20 inches at Farmington Upper SNOTEL and 3.40 inches at Ben Lomond Peak, indicating that as much as 30 to 40 inches of snow likely fell across the higher terrain.
Winter Storm, Wasatch Mountains South of I-80
- When
- March 25, 2:00 AM MST to March 26, 1:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- COOP Observer
Brighton Crest received 41 inches of new snow for the event, while Alta received 40 inches and Snowbird received 31 inches of snow. Winds were also gusty along the peaks, with a maximum recorded wind gust of 78 mph.
Winter Storm, Western Uinta Mountains
- When
- March 25, 2:00 AM MST to March 26, 2:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
Hayden Fork SNOTEL received 1.90 inches of liquid equivalent precipitation for the storm, or approximately 25 inches of new snow based on snow ratios at similar elevations.
Winter Storm, Wasatch Mountain Valleys
- When
- March 25, 5:00 AM MST to March 26, 1:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Liberty received 16 inches of new snow for the event. Other storm totals across the Wasatch mountain valleys included 14 inches at Morgan, 12 inches at Soapstone Guard Station, and 11 inches of snow in Eden.
Winter Storm, Central Mountains
- When
- March 25, 6:00 AM MST to March 26, 12:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
Pine Creek SNOTEL received 1.70 inches liquid equivalent precipitation, or approximately 21 inches of new snow based on snow ratios at similar elevations.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, March 25 to 26, 200927 injured · $11 million · EF3 · 34 events
- Tornadoes and Flash Flooding in Mississippi, March 25 to 28, 20091 death · $814,000 · EF1 · 20 events
- Hail and Damaging Wind in Texas, March 25, 2009$160 million · 3.5 in hail · 39 events
- Tornadoes and Flash Flooding in Louisiana, March 25 to 27, 2009$4.8 million · EF1 · 27 events
- Hail and Damaging Winds in Louisiana, March 25 to 26, 2009$626,000 · 1.75 in hail · 31 events
- Tornado and Hail in Louisiana, March 25, 2009$416,000 · EF0 · 18 events
- Damaging Winds in Louisiana, March 25, 2009$375,000 · 78 kt wind · 4 events
- Wildfire in Arizona, March 25 to 27, 2009$150,000 · 1 event
- Hail and Damaging Wind in Texas, March 25, 20092 injured · $44,000 · 60 kt wind · 7 events
- High Surf in Puerto Rico, March 25 to 27, 2009$125,000 · 1 event
- Damaging Winds in Texas, March 25, 2009$50,000 · 55 kt wind · 6 events
- High Surf in Hawaii, March 25 to 28, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161617, 161620, 161672, 161616, 161673.